Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 39, NWS Greenville-Spartanburg, SC

September 4, 1996Henderson County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Sep 4, 1996, 9:06 PM EDT for Henderson County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 9:06 PM EDT (01:06 UTC)
Expired
Sep 5, 1996, 12:15 AM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Henderson County, NC

The radar

The Greer radar (KGSP), 56 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 050107
FFWGSP
NCC089-050415-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1215 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...EASTERN HENDERSON COUNTY
 
AT 9 PM HENDERSON COUNTY EMERGENCY MANAGEMENT REPORTED HIGHWAY 74
IMPASSIBLE IN THE BAT CAVE AREA DUE TO A SLOW MOVING THUNDERSTORM.
ADDITIONAL FLOODING HAS BEEN REPORTED IN THE HICKORY NUT GORGE AREA.
 
WEATHER SERVICE RADAR INDICATED AN INTENSE THUNDERSTORM LOCATED OVER
NORTHEASTERN HENDERSON COUNTY THAT WAS MOVING VERY SLOWLY NORTH.  RADAR
ESTIMATES 2 TO 3 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.  THIS
THUNDERSTORM WILL CONTINUE TO DUMP EXTREMELY HEAVY RAIN IN A SHORT
PERIOD OF TIME.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
JAMES
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:52 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Sep 4, 2:52 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
250 PM EDT WED SEP 4 1996

CAE/RAH/FFC: NO WATCHES NEEDED ATTM...BUT WITH FCST QPF ON HIGH SIDE
             AS EARLY AS 12Z THU PER HMDATR...THINGS NEEDED TO BE
             WATCHED CAREFULLY TONIGHT.  5 PM NHC PKG WILL LIKELY
             ALLOW US TO FOCUS EVEN FUTHER FOR AREAS THU PM/FRI.

DOWNWARD MOTION IN THE WAKE OF THIS MORNING'S S/W MOVING NORTHEAST
INTO NRTH CENT NC PROVIDING THE CALM BEFORE THE STORM WITH
IMPRESSIVE VSBYS & PRIMARILY FLAT CU ATTM.  KGSP 88D INDICATING
MAINLY UPSLOPE SHRA IN FAR WRN NC WITH LOW LVL ELY FLOW...EXPECT
CU TO CONT TO BUILD REST OF AFTERNOON ACRS CWA WITH NOT MUCH
FOCUSING MECH OUTSIDE OF ANY HIDDEN MESO BNDRYS.

FOR TONIGHT...WITH NEXT S/W ROTATING AROUND UPPER LOW TO OUR SW...
MAY SEE ANOTHER ROUND OF NOCTURNAL TSTMS & WITH HIGH PW'S IN PLACE
HEAVY RAIN A POSSIBILITY.  RNFL AMTS THIS AM WERE LOCALLY HEAVY
SO POTENTIAL PROBS ON HORIZON NOT JUST IF THINGS MATERIALIZE TONIGHT
...BUT MORE OBVIOUSLY WITH FRAN THU EVE INTO FRI.

AS PER LATEST NHC TRACK...TRAJECTORY PUTS NORTHEASTERN SXNS OF CWA
UNDER THE GREATEST THREAT...ROUGHLY NORTHEAST OF A CHESTER-GAFFNEY-
MORGANTON LINE.  INITIAL RAIN BANDS MAY APPROACH FA BY TOMORROW
AFTERNOON WITH TIMING ON ONSET OF TROP STM FORCE WINDS POSS AS
EARLY AS LATE AFT TOMORROW FAR SE.

AS FAR AS RECOMMENDED WATCHES...FEEL THAT FF IS PRIMARY CONCERN
FOR THIS EVENT ALTHOUGH HIGH WIND THREAT IS MOST PREVALENT
SRN NC PIED & ADJACENT CNTYS UPSTATE SC.

GSP  67/80/65/77  4577
AVL  63/76/63/74  4577
CLT  69/81/67/78  4588

CSH

In the hours before

Local storm report, Sep 4, 8:35 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
835 PM EDT WED SEP 4 1996

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
820 PM     WALHALLA                  SC   WIND DAMAGE
08/24/96   OCONEE                         TREES DOWN AND SOME POWER
                                          LINES DOWN ON PICKENS
                                          HIGHWAY NEAR WAL.HALLA.
                                          OCONEE COUNTY SHERIFF OFFICE
                                          ESTIMATED WIND SPEEDS 35
                                          TO 40 MPH.
Special weather statement, Sep 4, 8:47 PM EDT, 19 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996

AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.

PEOPLE IN THE PATH OF THESE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING LWEATHER MOVES APPROACHES.

END
Special weather statement, Sep 4, 8:56 PM EDT, 10 minutes before
SCZ001>005-GAZ010-017-018-NCZ052>054-059-062>066-050300-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
848 PM EDT WED SEP 4 1996
    CORRECTION FOR WORDING IN LAST PARAGRAPH.

AT 845 PM EDT WEATHER SERVICE RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM NORTHEAST GEORGIA ACROSS THE MOUNTAINS OF UPSTATE
SOUTH CAROLINA INTO WESTERN NORTH CAROLINA JUST SOUTHEAST OF ASHEVILLE.
THIS LINE OF STORMS HAS PRODUCED HAIL FROM PEA TO MARBLE SIZE DURING
THE PAST HOUR NEAR ASHEVILLE AND STRONG WINDS HAVE BLOWN DOWN SOME
TREES AND POWER LINES NEAR WALHALLA IN OCONEE COUNTY. SOME STORMS
WITHIN THIS LINE COULD BECOME SEVERE QUICKLY...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

VERY HEAVY RAINFALL SHOULD CONTINUE WITH THESE STORMS ACROSS THE
AREA...PRODUCING SOME FLOODING AND PONDING OF WATER ON ROADWAYS. THIS
LINE OF THUNDERSTORMS WAS MOVING SLOWLY NORTHWEST AT 10 TO 15 MPH.

PEOPLE IN THE PATH OF THESlE STORMS SHOULD BE READY TO SEEK SAFE SHELTER
IF THREATENING WEATHER APPROACHES.

END

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:42 PM EDTFlash Flood WarningGSPBuncombe, Rutherford4 hr
Sep 4, 11:20 PM EDTFlash Flood WarningGSPPolk4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.